Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
199 Doctors are Online

Treatment for ingrown nails - Online Doctor Chats

Date : 21-Feb-2012
User rating for this question
Very Good Posted in: Skin Hair and Nails
Answered by

General & Family Physician
Practicing since : 2005
Answered : 2408 Questions
User :   My right thumb knuckle, closest to my nail, is swollen and very painful almost feels like there is growth under the skin. It has a throbbing sensation like it has been smashed but it has not.
Doctor :   hello
Doctor :   i am Dr XXXXX here
Doctor :   may i know your age and gender please ?
User :   55 female
Doctor :   since when you have had this problem ?
User :   three days ago
Doctor :   was there any trauma ?
User :   no
Doctor :   An ingrownnail, also known as onychocryptosis, is a painful condition. It occurs when a sharp corner of the nail digs into the skin at the end of or side . Pain and inflammation at the spot where the nail curls into the skin occurs first. Later, the inflamed area can begin to grow extra tissue or drain yellowish fluid.
User :   Anything I can do?
Doctor :   let me tell you what should be done
Doctor :   If it is early in the course of the ingrown nail, then home care may be successful in preventing the need for surgery.
Doctor :   Soak the hand in warm water four times a day. You do not need to add soap, salts, or antibacterial agents to the water.
Doctor :   Wash the hand, including the affected area, twice a day with soap and water. Keep the hand clean and dry during the rest of the day.
User :   Thank you I will try that I hope it helps.
Doctor :   Try to lift up the corner of the nail that is digging into the skin. Take a small piece of cotton or gauze and roll it between your fingers to form a small roll or wick. Then place the roll between the nail and the skin to keep it elevated. This is painful but is the most important part of home treatment.
Doctor :   You may take a pain reliever such as acetaminophen (Tylenol) or ibuprofen (Advil, Motrin).
Doctor :   It seems you have moved out of the chat window. Please log in back if you have medical queries
Question is related to
Diseases and Conditions
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor